Hail, Shackelford
- When
- May 3, 3:07 PM CST
- Where
- Shackelford County, Albany
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.730, -99.300
The combination of weak upper level disturbances and moderate instability resulted in isolated severe thunderstorms mainly across portions of the Heartland during the afternoon and evening hours. The severe storms produced large hail and a few damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of weak upper level disturbances and moderate instability resulted in isolated severe thunderstorms mainly across portions of the Heartland during the afternoon and evening hours. The severe storms produced large hail and a few damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 2:19 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 319 PM CDT Wed May 3 2023 ...New SHORT TERM... .SHORT TERM... (This evening through Thursday) Issued at 318 PM CDT Wed May 3 2023 The main concern through tomorrow will be an isolated severe storms this afternoon and evening, with scattered thunderstorms and a threat for severe storms on Thursday. An isolated severe thunderstorm has develop along a residual boundary over southeast Haskell county the past hour. Not expecting a lot of additional development over this areas this afternoon but the current storm is producing very large hail at the moment and will likely persist for a while as it tracks southeast along the boundary. Additional thunderstorms may develop across far west Texas through early evening. Some of this activity may reach far western counties later this evening, with a threat for isolated large hail and damaging winds. Focus then turns to Thursday, as strong to severe thunderstorms will be possible. Some early morning showers and elevated thunderstorms will be possible during the morning hours. The dryline will mix east into western portions of the forecast area by early afternoon, with thunderstorms expected to develop along and east of the dryline after 2 PM. Dewpoints will reach the lower 60s east of the dryline, with MLCAPE values between 2000 and 3000 J/kg expected during peak heating. This in combination with effect deep layer shear around 40 knots, will contribute to strong updrafts and the possibility of a few Supercells initially, with some clustering of storms and a continued threat for large hail and damaging winds as storms move east across the area. Large hail in excess of 2 inches will be possible with the strongest storms, along with a threat for damaging winds. The severe threat will diminish by early evening, as storms push east of the area. Lows tonight will be in the 60s, with highs Thursday in the upper 80s. && .LONG TERM... (Thursday night through next Tuesday) Issued at 207 PM CDT Wed May 3 2023 ...Above normal temperatures for the next week. Chance of showers and storms each afternoon... Pretty persistent areas of low pressure to our northeast and southeast will allow for southerly winds at the surface for much of the time period. These winds will allow for warm, moist area to continuously move into our area, raising dew points. A thermal ridge will begin to form over Texas, pushing highs into the 90s for most of our forecast area everyday. The lows will remain warm for the next week, as the higher dewpoints will prevent temperatures from dropping below 60 degrees. The warm air advection and higher dewpoints will provide increased instability over the region. The dry line will be moving around (east and west) over West Central Texas for the next week. Moisture and instability will be limited to the west of the dry line and rain will be possible to the east of the line. A series of mid level disturbances will move through over the next week. This along with the shifting dry line and increased instability will provide rain chances every afternoon. Models continue to disagree on rain amounts and exact locations, but in general, our eastern and southeastern counties have the best chance of seeing larger rainfall totals. Sufficient CAPE and shear values could provide an environment for strong storms to develop each afternoon, so we will continue monitoring the chance for severe weather. && .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Wed May 3 2023 VFR conditions will prevail across the terminals through much of the period. Stratus is expected to develop across the southern terminals towards daybreak Thursday, with mainly MVFR ceilings developing. Could see some IFR ceilings at KSOA but confidence not high enough to include at this time. There is some concern for showers and thunderstorms developing during the morning hours after 12Z tomorrow, with a better chance tomorrow afternoon. Confidence is currently too low to include a mention of convection tomorrow morning, so will hold off for now. && .PRELIMINARY POINT TEMPS/POPS... Abilene 66 87 66 93 / 10 40 10 20 San Angelo 65 88 65 95 / 10 40 10 10 Junction 64 89 66 95 / 10 40 20 20 Brownwood 62 86 64 94 / 10 50 20 30 Sweetwater 67 87 64 93 / 30 40 0 10 Ozona 65 87 65 92 / 20 40 10 10 Brady 63 87 66 92 / 10 40 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....AP AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 235 PM CDT Wed May 3 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-041945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 235 PM CDT Wed May 3 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon across eastern portions of the Big Country. Large hail and damaging winds will be the main threat. Isolated thunderstorms are also possible this afternoon and evening, generally west of a Haskell to Mertzon to Ozona line. The main concerns will be gusty winds, dangerous lightning, and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible across all of West Central Texas on Thursday. A few storms may become strong to severe. Large hail 2 inches in diamter or larger is possible, along with damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary on Thursday.
Special Weather Statement
National Weather Service San Angelo TX
212 PM CDT Wed May 3 2023
TXZ098-099-032000-
Haskell TX-Throckmorton TX-
212 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of southeastern Haskell
and southwestern Throckmorton Counties through 300 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Stamford Marina, moving slowly east at 5 to 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Lake Stamford Marina, Irby and Paint Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3297 9965 3310 9972 3322 9946 3297 9937
TIME...MOT...LOC 1912Z 247DEG 6KT 3303 9959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special Weather Statement
National Weather Service San Angelo TX
244 PM CDT Wed May 3 2023
TXZ098-099-032030-
Haskell TX-Throckmorton TX-
244 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of east central Haskell
and northwestern Throckmorton Counties through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Throckmorton, Irby and The Intersection Of Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3319 9910 3303 9946 3316 9960 3340 9936
3340 9934
TIME...MOT...LOC 1944Z 233DEG 13KT 3313 9947
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
309 PM CDT Wed May 3 2023
TXZ099-114-032100-
Throckmorton TX-Shackelford TX-
309 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northern Shackelford
and southern Throckmorton Counties through 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Fort Griffin, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albany and Fort Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3286 9909 3278 9910 3262 9930 3289 9953
3302 9938
TIME...MOT...LOC 2009Z 313DEG 13KT 3291 9939
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DanielsThe Dyess AFB radar (KDYX), 22 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
The West Texas Mesonet recorded a wind gust of 68 mph.
Strong thunderstorm winds split a tree.
There were tree limbs blown down. Trampoline blown away.
A trained spotter reported hen egg size hail 9 miles east-southeast of Oplin.
The public reported pea to quarter size hail falling at the state park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101635, 1101668, 1101671, 1101638, 1101673, 1101645, 1101647, 1101650, 1101651.